Texas, 2008

Damaging Wind in Texas, August 29, 2008

August 29, 2008 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the southeast Texas Panhandle during the late afternoon hours producing strong thunderstorm winds. however several large trees were uprooted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the southeast Texas Panhandle during the late afternoon hours producing strong thunderstorm winds. No damage or injuries were reported...however several large trees were uprooted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 2:38 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 29, 2:38 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT FRI AUG 29 2008

.DISCUSSION...
SHOWERS AND THUNDERSTORMS AGAIN DEVELOPING ACROSS THE SOUTHERN TEXAS
PANHANDLE THIS AFTERNOON. STORMS SEEM TO BE FORMING ALONG A SHEAR
AXIS WITHIN THE MOIST AND UNSTABLE AIR. THE SLOW MOVING NATURE OF THE
STORMS WOULD FAVOR HEAVY RAIN FOR SOME AREAS...ALTHOUGH SOME HAIL AND
GUSTY WINDS ARE ALSO POSSIBLE. SIMILAR CONDITIONS REMAIN IN PLACE
AGAIN TOMORROW...SO AFTER A BRIEF BREAK IN THE PRECIP DURING THE
MORNIG HOURS...ANTICIPATE ADDITIONAL DEVELOPMENT TAKING PLACE DURING
THE DAY SATURDAY. APPEARS GFS IS STARTING TO HANDLE TEMPERATURES
BETTER ESPECIALLY AS THE GUIDANCE IS FALLING CLOSER TO PREVIOUS
FORECASTS AND CLIMO CONDITIONS. IN ADDITION...WITH THE EXPECTED CLOUD
COVER AND MOIST AIR IN PLACE...THINKING TEMPS ONLY HAVE THE POTENTIAL
TO REACH INTO THE MID TO UPPER 80S. SO GENERALLY STUCK CLOSE TO MEX
GUIDANCE THROUGH THE WEEKEND AND THE EXTENDED FORECAST AS WELL.

UPPER HIGH BUILDS AND SHIFTS EAST PROVIDING WEAK SOUTHERLY TO
SOUTHWEST FLOW ALOFT ON SATURDAY AND SUNDAY. PREVIOUS MODEL RUNS
SHOWED PRECIP BREAKING OUT ON SUNDAY...BUT RECENT RUNS HAVE REALLY
BACKED OFF THAT SOLUTION. SEEMS THE UPPER LOW RESPONSIBLE FOR THE
CONVECTION IS NOW PROGGED TO STAY SLIGHTLY FURTHER NORTHWEST THAN
PREVIOUSLY THOUGH. SO BACKED OFF ON POPS FOR THE EASTERN
PANHANDLES...BUT KEPT MENTION OF CHANCES POPS IN FOR THE WEST THROUGH
MONDAY. IN ADDITION...DECIDED TO INCREASE WIND SPEEDS ACROSS THE
NORTHERN CWA ON BOTH SUNDAY AND MONDAY IN RESPONSE TO A DEEPENING LEE
SIDE TROUGH AND TIGHT 700 MB GRADIENT. THINKING WIND SPEEDS CLOSER TO
20 OR 25 KNOTS WILL BE REALIZED AS OPPOSED TO THE 15 TO 20 KNOTS THAT
THE MODELS SUGGEST. UPPER LOW THEN BEGINS TO LIFT NORTHEAST ON
TUESDAY SO THINKING A BRIEF RETURN OF TEMPS IN THE LOW 90S WILL BE
POSSIBLE. HOWEVER...THE EXITING UPPER LOW KICKS OUT A COLD FRONT THAT
MODELS SEEM TO AGREE WILL IMPACT THE PANHANDLES ON WEDNESDAY. SO
DROPPED TEMPS A BIT AND INSERTED POPS TO ACCOUNT FOR THE FRONT. THE
OTHER POTENTIAL WRENCH IN THE SYSTEM WILL BE THE TRACK OF HURRICANE
GUSTAV. MOST TROPICAL MODELS...INCLUDING THE OPERATION GFS...TAKE
GUSTAV NORTH ONCE IT MAKES LANDFALL. BUT THE EURO WANTS TO GIVE
GUSTAV A PUSH FURTHER WEST INTO OKLAHOMA AND POSSIBLY THE EXTREME
EASTERN PANHANDLES. THIS CERTAINLY SEEMS TO BE THE OUTLIER AMONG THE
SOLUTIONS...SO HAVE MADE NO CHANGES TO THE FORECAST BASED ON THE
EURO.

JJB

&&

.FIRE WEATHER...
MOIST AIR WILL REMAIN IN PLACE THROUGH THE NEXT SEVEN DAYS. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH MOST OF
THE WEEK. EXPECTING TEMPERATURES TO LINGER AROUND NORMAL...OR THE MID
80S...WITH MINIMUM RELATIVE HUMIDITY VALUES STAYING ABOVE 25 PERCENT.
A COLD FRONT IS EXPECTED MID WEEK NEXT WEEK WHICH WILL BRING COOLER
AIR TO THE PANHANDLES ON WEDNESDAY AND POSSIBLY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  83  64  85  64 /  30  30  10  20  30
BEAVER OK                  66  89  69  91  68 /  30  20  10  10  10
BOISE CITY OK              62  85  62  84  62 /  30  20   5  20  20
BORGER TX                  67  87  68  86  67 /  30  30  10  20  20
BOYS RANCH TX              66  87  64  86  65 /  30  30  10  20  30
CANYON TX                  64  85  63  84  63 /  30  30  10  20  30
CLARENDON TX               67  84  67  85  65 /  30  30  10  20  20
DALHART TX                 63  85  61  84  62 /  30  30  10  30  30
GUYMON OK                  64  88  66  87  67 /  20  20   5  20  20
HEREFORD TX                64  84  62  82  62 /  30  30  10  30  30
LIPSCOMB TX                66  87  69  87  69 /  30  20  10  10  20
PAMPA TX                   66  83  68  82  66 /  30  30  10  20  20
SHAMROCK TX                66  89  69  87  68 /  30  20  10  10  20
WELLINGTON TX              68  89  70  88  69 /  30  30  10  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Aug 29, 2:40 PM CST, 1 hour 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT FRI AUG 29 2008

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
340 PM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES. HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN. STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...
RESULTING IN ISOLATED FLOODING OVER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE PANHANDLES FROM
SATURDAY THROUGH THURSDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...RAINFALL
OBSERVERS ARE ENCOURAGE TO CALL IN THEIR REPORTS TO THE NATIONAL
WEATHER SERVICE IN AMARILLO.

NUNEZ

In the hours before

Special weather statement, Aug 29, 1:17 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT FRI AUG 29 2008

TXZ017-292000-
RANDALL TX-
217 PM CDT FRI AUG 29 2008

...STRONG THUNDERSTORM IN RANDALL COUNTY...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANYON MOVING NORTHWEST AT 8 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN RANDALL COUNTY...INCLUDING THE CITY OF CANYON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

RN
Special weather statement, Aug 29, 3:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT FRI AUG 29 2008

TXZ009-010-292215-
HEMPHILL TX-ROBERTS TX-
430 PM CDT FRI AUG 29 2008

...STRONG THUNDERSTORM IN WESTERN HEMPHILL AND EASTERN ROBERTS
COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF LORA MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS AROUND 40 MPH AND VERY
HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. THE HEAVY RAINFALL MAY
RESULT IN LOCALIZED NUISANCE FLOODING OF LOW LYING AREAS.

PEOPLE IN WESTERN HEMPHILL AND EASTERN ROBERTS COUNTIES...INCLUDING
THE CITY OF CANADIAN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JOHNSON

The radar

The Amarillo radar (KAMA), 74 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Donley

When
August 29, 3:45 PM CST
Where
Donley County, 1 mi S of Howardwick
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.056, -100.920

Several large cottonwood trees were uprooted just south of Howardwick in the Kelly Creek Crossing area of Greenbelt Lake by strong thunderstorm wind gusts. The time of the wind event was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131331.